Vaccines and Arthritis

Do vaccines cause arthritis?

Occasionally, magazine and newspaper stories have claimed that the Lyme vaccine, available in the United States between 1998 and 2002, was a cause of chronic arthritis (swelling of the joints).

Two excellent, well-controlled studies were performed evaluating the safety of Lyme vaccine. Lyme vaccines were compared with placebo in 10,936 and 10,305 subjects, respectively. Participants were followed for 20 to 24 months.

There were no significant differences in the type or frequency of joint symptoms in vaccine and placebo recipients in either study. Similarly, patients with a previous history of Lyme disease did not experience an increased frequency of joint symptoms compared with controls.

Therefore, the best evidence does not support the hypothesis that Lyme vaccine caused arthritis. Unfortunately, despite its excellent safety record, the Lyme vaccine is no longer available.

References

Lathrop SL, Ball R, Haber P, et al. Adverse event reports following vaccination for Lyme disease: December 1998-July 2000. Vaccine. 2002 Feb 22;20(11-12):1603-8.

Sigal LH, Zahradnik JM, Lavin P, et al. A vaccine consisting of recombinant Borrelia burgdorferi outer surface protein A to prevent Lyme disease. N Engl J Med 1998;339:216-222.

Steere AC, Sikand VK, Meurice F, et al. Vaccination against Lyme disease with recombinant Borrelia burgdorferi outer-surface lipoprotein A with adjuvant. N Engl J Med 1998;339:209-215.

Reviewed by Paul A. Offit, MD, Lori Handy, MD, MSCE on October 10, 2017

Materials in this section are updated as new information and vaccines become available. The Vaccine Education Center staff regularly reviews materials for accuracy.

You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family's personal health. You should not use it to replace any relationship with a physician or other qualified healthcare professional. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult your physician or, in serious cases, seek immediate assistance from emergency personnel.